Iowa, 2010

Damaging Winds in Iowa, September 12, 2010

September 12, 2010 · NWS DVN · 3 events in 2 counties and zones

An isolated thunderstorm moved through eastern Iowa and northwestern Illinois during the early evening hours September 12. The storm produced a microburst resulting in wind gusts of 60 to 90 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An isolated thunderstorm moved through eastern Iowa and northwestern Illinois during the early evening hours September 12. The storm produced a microburst resulting in wind gusts of 60 to 90 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 12, 2:15 PM CST, 2 hours earlier.

Area forecast discussion, Sep 12, 2:15 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT SAT SEP 11 2010

.SYNOPSIS...
THE UPPER MIDWEST WAS UNDER A BROAD REGION OF THE WNW FLOW THIS
MORNING.  THE 12Z UA ANALYSIS SHOWED A WEAK S/W OVER THE NORTHERN
PLAINS EMBEDDED IN THE FLOW.  A WAA REGIME DOMINATED THE LOW/MID
LEVELS OVER THE REGION THIS MORNING.  THE H8 ANALYSIS WAS SHOWING
SOME MOISTURE WORKING NORTH INTO THE CENTRAL PLAINS PER DEWPOINTS
AROUND 9C AS FAR NORTH AS CENTRAL NE.  AT THE SURFACE THIS AFTERNOON
HIGH PRESSURE WAS CENTERED OVER SOUTHERN MO WITH A WEAK SURFACE TROF
OVER NW IA.  SATELLITE IMAGERY CONTINUES TO SHOW AN AREA OF AC
MOVING EAST THROUGH CENTRAL AND NORTH CENTRAL IOWA.

&&

.SHORT TERM...TONIGHT AND MONDAY...
HAVE INTRODUCED SOME ISOLD TSRA INTO THE FORECAST FOR THIS EVENING.
PATCH OF AC WORKING IT/S WAY ACROSS NRN IA IS IN A REGION OF GOOD
LOW/MID LEVEL WAA WITH THE RUC SHOWING MID LEVEL LAPSE RATES OF 6 TO
6.5 C/K OVER THE AREA THIS AFTERNOON. FORCING IS WEAK BUT S/W
DROPPING OUT OF THE NRN PLAINS SHOULD ENHANCE THE LIFT FOR AWHILE.
ALSO MOISTURE IS LIMITED BUT THE NAM WAS SHOWING SOME OF THE HIGHER
DEWPOINTS OVER CENTRAL NE THIS MORNING WORKING EAST INTO CENTRAL IA
BY 00Z. ENOUGH FACTORS ARE COMING TOGETHER TO SUPPORT THE MENTION OF
ISOLATED TSRA THIS EVENING.  THE TSRA IS ALSO SUPPORTED BY
SOLUTIONS FROM VARIOUS MESO SCALE MODELS INCLUDING THE HRR AND SPC
WRF.  FORCING WILL DIMINISH BY 06Z SO KEPT THE OVERNIGHT HOURS DRY.
HAVE KEPT MONDAY DRY ALSO.  A WEAK BOUNDARY  WILL BE STALLED OVER
THE SRN MOST COUNTIES DURING THE DAY...HOWEVER BETTER LOW LEVEL
CONVERGENCE WILL BE FOCUSED FURTHER W CLOSER TO A DEVELOPING SURFACE
LOW OVER THE CENTRAL HIGH PLAINS.

AS THE BOUNDARY SAGS THROUGH THE CWFA TONIGHT DRIER AIR WILL MOVE
INTO THE NORTH WHILE DEWPOINTS WILL POOL SOME ALONG THE BOUNDARY AS
IT MOVES THROUGH THE SRN CWA.  WITH THIS IN MIND...HAVE DROPPED
MINS IN THE NORTH TO NEAR 50 AND KEPT MINS AROUND 60 IN THE SOUTH.
TEMPS MONDAY SHOULD BE SIMILAR TO TODAYS HIGHS...EXCEPT NORTH OF THE
BOUNDARY WHERE LIGHT EAST WINDS WILL LIMIT MIXING...HOLDING MAX
TEMPS IN THE UPPER 70S.  ..DLF..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
ACTIVE PATTERN SETS UP THIS WEEK...RESULTING IN ALMOST DAILY RAIN
CHANCES AND TEMPERATURES FALLING BACK TO NEAR AND BELOW NORMAL.
LATEST MODELS ARE TRENDING TOWARD BETTER AGREEMENT WITH THE GREATEST
RAIN CHANCES CENTERED ON A LATE WED/WED NIGHT TIMEFRAME WHEN THE
STRONGEST SHORTWAVE IN A SERIES OF IMPULSES IN THE NW FLOW SENDS A
SURFACE WAVE THROUGH THE FORECAST AREA.

MON NIGHT THROUGH TUE...INITIAL MID LEVEL IMPULSE INTERACTS WITH THE
WEAK STATIONARY FRONT/BAROCLINIC AXIS THAT SETS UP JUST SOUTH OF THE
FORECAST AREA TO BRING PRECIPITATION CHANCES. INITIAL SATURATION AND
CONVERGENCE WILL BE ELEVATED LATE MON NIGHT OVER MAINLY THE FAR W
AND SW AND HAVE SLIGHT TO LOW CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS. MODELS SUGGEST THE PRIMARY MID LEVEL FORCING PUSHING
THROUGH THE AREA TUE MORNING...LIKELY ACCOMPANIED BY A DISSIPATING
MCS AND HAVE INCREASED POPS INTO CHANCE CATEGORY OVER MOST OF THE
AREA. WILL KEEP POPS THROUGH THE AFTERNOON AS MODELS SUGGEST
ADDITIONAL SHOWERS...DESPITE MID LEVEL SUBSIDENCE...WHICH MAY LIMIT
PRECIPITATION TO JUST VERY LIGHT RAIN. LIGHT EASTERLY FLOW...CLOUDS
AND PRECIPITATION WILL LIMIT HIGHS TO THE 70S.

WED AND THU...GFS HAS TRENDED CLOSER TO EARLIER ECM RUNS WITH TIMING
AND PLACEMENT OF THE SURFACE LOW TRACKING OVER THE FORECAST
AREA...WHILE THE LATEST ECM HAS JOINED THE GEM WITH A NORTHWARD
SHIFT...CLOSER TO PREVIOUS GFS RUNS. THUS...WHILE CONFIDENCE IN THE
TRACK OF THE SURFACE LOW REMAINS LOW...THE NEAR MODEL CONSENSUS
TIMING THE UPPER WAVE TRACKING OVER OR JUST NORTH OF THE FORECAST
AREA WED NIGHT JUSTIFIES INCREASING POPS INTO LIKELY ACROSS THE
NORTH FOR WED NIGHT AND HAVE KEPT HIGH CHANCES ELSEWHERE. QPF FIELDS
WITH CONVECTIVE FEEDBACK DRIVEN SWATHS OF 1 TO 3 PLUS INCHES HEAVY
RAINFALL IN SEVERAL MODELS...ALONG WITH AN AXIS OF 1.5 PLUS PW
MIGRATING OVER THE REGION...INDICATE THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL. WILL LEAVE OUT OF THE FORECAST FOR NOW AND CONTINUE TO
MONITOR IN LATER FORECASTS. HAVE KEPT MENTION OF THUNDER ISOLATED
WED NIGHT ACROSS THE CENTRAL AND NORTH...WHERE MID LEVEL LAPSE RATES
IN THE ECM ARE MARGINAL FOR WIDESPREAD THUNDERSTORMS. INTO
THU...HAVE SCATTERED SHOWERS LINGERING IN CYCLONIC FLOW BEHIND THE
DEPARTING SURFACE LOW WITH TEMPERATURES STRUGGLING TO CLIMB INTO THE
LOWER 70S.

FRI THROUGH SUN...SHOULD HAVE A BREAK OF DRY AND SEASONABLY COOL
WEATHER FRI...THEN DIFFICULT TO RULE OUT AT LEAST SLIGHT CHANCES FOR
SHOWERS SAT AND SUN AS BAROCLINIC AXIS REMAINS JUST SOUTH OF THE
AREA WITH ADDITIONAL WEAK MID LEVEL SHORTWAVES TRAVERSING THE
REGION. WITH A LOW LEVEL E-NE FLOW...AND POTENTIAL FOR CLOUDS AND
SHOWERS...CONTINUED NEAR TO BELOW NORMAL HIGHS OPTIMISTICALLY INTO
THE THE 70S WITH LOWS IN THE 50S OVER THE WEEKEND.
..SHEETS..

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. AFTERNOON WIND GUSTS
WILL DIMINISH AFTER 00Z/13. GRADUAL INCREASE IN MID LEVEL CLOUDS
THROUGH THE DAY AND OVERNIGHT. A WEAK DISTURBANCE COULD FORCE SOME
LIGHT PRECIP OUT OF THIS CLOUD DECK AROUND 00Z/13...MAINLY KCID AND
KDBQ...BUT CIGS AND VSBYS WILL REMAIN VFR. ..LEGRO..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

DLF/SHEETS/LEGRO
Hazardous weather outlook, Sep 12, 12:01 PM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
101 PM CDT SUN SEP 12 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131815-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
101 PM CDT SUN SEP 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING...MAINLY NORTH OF HIGHWAY 30. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY INTO THURSDAY MORNING...SHOWERS AND EMBEDDED THUNDERSTORMS ARE
EXPECTED WITH A LOW PRESSURE SYSTEM.  ANY THUNDERSTORMS THAT DO OCCUR
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS DUE TO LIMITED INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Sep 12, 3:48 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT SUN SEP 12 2010

IAZ041-042-122245-
DELAWARE-DUBUQUE-
448 PM CDT SUN SEP 12 2010

...STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS...

AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEW VIENNA...OR 15 MILES EAST OF
MANCHESTER...MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BANKSTON AROUND 505 PM CDT...
  EPWORTH AND 7 MILES SOUTHWEST OF RICKARDSVILLE AROUND 510 PM CDT...
  PEOSTA AND CENTRALIA AROUND 515 PM CDT...
  ASBURY AND 8 MILES SOUTHWEST OF DURANGO AROUND 520 PM CDT...
  9 MILES SOUTHWEST OF SAGEVILLE AROUND 525 PM CDT...
  6 MILES SOUTHWEST OF DUBUQUE AROUND 530 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS OF 40 TO 50 MPH... AND BRIEF
HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

LAT...LON 4259 9069 4252 9063 4250 9065 4248 9065
      4246 9061 4242 9055 4239 9052 4239 9054
      4249 9123 4260 9121
TIME...MOT...LOC 2147Z 293DEG 27KT 4255 9113
Local storm report, Sep 12, 3:57 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT SUN SEP 12 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     NEW VIENNA              42.55N 91.11W
09/12/2010  E50 MPH          DUBUQUE            IA   LAW ENFORCEMENT

&&

TLG

The radar

The Quad Cities radar (KDVN), 94 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubuque

When
September 12, 4:15 PM CST
Where
Dubuque County, 1.61 mi ESE of Peosta to 2.61 mi ESE of Peosta
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
42.440, -90.821

Wind gusts estimated to be 75 mph blew a semi-truck over on Highway 20 about 2 miles east of Peosta, IA around 515 pm CDT September 12.

Thunderstorm Wind, Dubuque

When
September 12, 4:20 PM CST
Where
Dubuque County, 0.59 mi ENE of (Dbq)dubuque Muni Ar
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
42.403, -90.709

An 85 mph wind gust was measured by the ASOS at the Dubuque Regional Airport in Dubuque, IA at 520 pm CDT September 12.

Thunderstorm Wind, Jackson

When
September 12, 4:45 PM CST
Where
Jackson County, 0.69 mi N of Smiths Ferry
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.330, -90.430

Wind gusts estimated to be 80 mph uprooted several trees about 5 miles north of Bellevue, IA around 545 pm CDT September 12.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258924, 258925, 258926.